Reactions 1680, p217 - 2 Dec 2017 Various toxicities: case report An 86-year-old man developed confusion, weakness, heartburn, rhabdomyolysis, intermittent diarrhoea, recurrent oral aphthous ulcers, chronic dizziness, skin lesions, coma and ataxia due to menthol toxicity during treatment with menthol [time to reactions onsets not stated]. The man presented to the emergency department (ED) as he was found unresponsive by his neighbours. However, he regained consciousness on arrival to the ED. He was confused and complained about generalised muscle aches and weakness. He denied alcohol use, smoking or illicit drug use. Review of systems demonstrated heartburn, intermittent diarrhoea, recurrent oral aphthous ulcers, unsteadiness while walking and chronic dizziness. He was disoriented to place and time, but he could follow simple commands. Skins examination revealed multiple non-tender, macular skin lesions varying in size ranging 1–3cm in diameter. These lesions were observed with a cover of dry yellow crusts over the scalp, forehead, trunk and extremities, which was present for years. Neurological examination showed no focal deficits, but generalised decreased muscle strength was observed. Gait was unsteady and he required assistance. Laboratory findings revealed WBC 23,000 cells/µL, potassium 5.5 mmol/L, creatinine 2.64 mg/dL, elevated liver enzymes and creatinine kinase (CK) 42,000 mg/dL. Rhabdomyolysis was observed. The man was hospitalised and initiated on unspecified IV fluids. Elevated liver enzymes were possibly due to massive CK elevation, which improved with fluids. He was treated with unspecified proton pump inhibitors for heartburn, which gave him relief. He exhibited slowly recovery and became more alert and oriented. He could stand up with significant ataxia. To know the detailed cause of coma and ataxia, his detailed history was obtained. He admitted the ingestion of two bags of menthol-rich cough droplet daily for twenty years. He had been taking it mainly for halitosis. It was difficult to determine the exact amount of menthol ingested by him, but the concentration of menthol was 10mg per droplet. He continued to improve clinically with total regain of mental function, but could not maintain his daily activities. Subsequently, he was discharged to rehabilitation for physical therapy. He was directed to avoid menthol. His skin lesions, neurological and gastrointestinal symptoms disappeared and he regained his total function six months after stopping menthol. Author comment: "(W)e are reporting a rare case of chronic exposure to significant amount of menthol associated with cutaneous, gastrointestinals and neurological manifestations." "(E)xcessive amount of menthol has been suggested to cause vertigo, dizziness, agitation, nystagmus, ataxia, hallucinations, lethargy, and coma." Baibars M, et al. Menthol toxicity: An unusual cause of coma. Case Reports in Medicine 2012: 187039, 2012. Available from: URL: http:// doi.org/10.1155/2012/187039 - USA 803284039 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud